WHO Drug Information Vol. 15, No. 3 & 4, 2001
(2001; 76 pages) View the PDF document
Table of Contents
View the documentWHO Drug Information
Open this folder and view contentsPersonal Perspectives
Open this folder and view contentsReports on Individual Drugs
Open this folder and view contentsQuality Assurance Issues
Open this folder and view contentsCurrent Topics
Open this folder and view contentsGeneral Information
Close this folderRegulatory and Safety Matters*
View the documentInfliximab and congestive heart failure
View the documentInfliximab: warning of opportunistic infections
View the documentBrimonidine ophthalmic drops: accidental ingestion
View the documentP-Glycoprotein and drug interaction
View the documentNonacog alfa: intensive surveillance
View the documentTenofovir disoproxil fumarate approved for HIV infection
View the documentCiprofloxacin hydrochloride for inhalation anthrax
View the documentDTPa and limb swelling
View the documentNitrofurantoin and peripheral neuropathy
View the documentContinued suspension for tolcapone
View the documentMMR vaccine and idiopathic thrombocytopenic purpura
View the documentNew communications and networking unit at EMEA
Open this folder and view contentsATC/DDD Classification
Open this folder and view contentsRegulatory Information
View the documentRecommended International Nonproprietary Names (rec. Inn): List 46
View the documentSelected WHO Publications of Related Interest
 

DTPa and limb swelling

Australia - The replacement of the whole cell pertussis antigens (Pw) with acellular pertussis antigens (Pa) in the combination diphtheria, tetanus and pertussis vaccines (DTPa) (Infanrix®, Tripacel®) has been an important recent development. Clinical studies have shown that DTPa causes fewer worrying reactions like inconsolable crying, high fevers, hypotonic-hyporesponsive episodes and convulsions than DTPw (1).

As clinical experience with the use of DTPa-containing vaccines has grown, it has been observed that there is an increase in the rate of occurrence and severity of injection site reactions with each successive dose (2). The fourth and fifth doses of DTPa sometimes cause extensive limb swelling which may be associated with redness and pain. These booster doses are recommended at 18 months (fourth dose) and four years (fifth dose) in Australia and may be given into the arm or the thigh. Of the 331 Australian reports of suspected adverse reactions to DTPa vaccines received between late November 1997 and mid-June 2001, 103 described injection site reactions in children aged 18 months or older. In contrast, only 37 described similar reactions in younger children. Of the 103 reports in the older children, forty-eight described extensive limb swelling or included measurements of the swelling with at least one dimension greater than 10 cm. Descriptions like “swollen, red, hot from groin to ankle” and “arm swollen from elbow to shoulder” are typical.

Based on the children’s ages, 37 of the reports are likely to relate to a fourth dose of DTPa and 11 to a fifth dose. The possibility of these reactions is mentioned in the Australian product information for the vaccines. This reporting needs to be seen in the context of approximately 250,000 Australian children eligible each year for either a fourth or fifth dose of DTPa. The estimated frequency of extensive limb swelling after booster doses of DTPa is about 2% (1). The frequency of extensive limb swelling with whole cell pertussis-containing vaccines (DTPw) is less well documented, but in one recent study was also 2% (2). Extensive local reactions involving most of the upper arm or thigh have also been described following booster doses of diphtheria-tetanus vaccine (DT) which does not contain pertussis (3). It has been proposed that DTPa-associated extensive limb swelling reactions occur more commonly with those vaccines which contain larger amounts of diphtheria antigens, but further study is needed.

In the forty-eight reports of extensive limb swelling reactions to DTPa, the outcome was “unknown” for 7 reports and “not yet recovered” for 14 reports. In all the other reports the child was said to have recovered without sequelae. This is consistent with a published report of twenty cases of swelling all of which subsided spontaneously, completely and without sequelae (2). To date there is insufficient information available about whether a child who has experienced extensive limb swelling after the fourth dose of DTPa would be likely to have a similar reaction to a fifth dose at four years of age.

DTPa generally causes far fewer local reactions than DTPw, but extensive limb swelling seems to occur with both vaccines with equal frequency. Parents should be warned of this possible adverse reaction. As the swelling resolves without sequelae, and pertussis continues to circulate in the community, it is recommended that a child who develops extensive limb swelling after a fourth dose of DTPa be offered a fifth dose of DTPa, with appropriate informed parental consent. This recommendation is endorsed by the Australian Technical Advisory Group on Immunization (ATAGI).

References

1. Australian Adverse Drug Reactions Bulletin, Volume 20, Number 3, 2001.

2. Rennels, M.B., Deloria, M.A., Pichichero, M.E. et al. Extensive swelling after booster doses of acellular pertussis-tetanus-diphtheria vaccines. Pediatrics, 105: e1-e12 (2000).

3. Miller, E., Rush, M., Ashworth, L.A.E. et al. Antibody responses and reactions to the whole cell pertussis component of a combined diphtheria/tetanus/pertussis vaccine given at school entry. Vaccine, 13: 1183-1186 (1995).

to previous section
to next section
 
 
The WHO Essential Medicines and Health Products Information Portal was designed and is maintained by Human Info NGO. Last updated: October 29, 2018